Not in MOH, HSA’s interest to ‘hide adverse events’ after COVID-19 vaccination, says ministry
SINGAPORE: It is not in the interest of the Ministry of Health (MOH) or the Health Sciences Authority (HSA) to hide adverse events arising from COVID-19 vaccinations, the ministry said on Saturday (Sep 4).
“As a responsible healthcare regulatory authority, it is imperative to assess whether all reported (adverse events) or deaths are linked to vaccination since the vaccines are still only provisionally approved by HSA,” said MOH.
“That said, to date, there have not been any deaths found to be directly linked to vaccination. There have been deaths that were due to concurrent medical conditions unrelated to vaccination.”
The ministry was responding to a Facebook post by user Iris Koh, who claimed to know people who had died after they took the vaccine.
She said “someone from hardware zone” had created a set of statistics showing the current death rates in Singapore. She called on authorities to “explain” the “sudden spike in death numbers”.
“Whenever an adverse event arises after an individual is vaccinated, we carefully evaluate the circumstances and defer to expert opinion whether the adverse event is plausibly linked to vaccination or not,” MOH said.
“If a death occurs, we will also defer to the coroner who adjudicates and determines what the cause of death is, with the benefit of post-mortem findings.”
As of Thursday, 80 per cent of Singapore’s population has completed the full vaccination regimen, while 83 per cent has received at least one dose.
The 81-year-old did not die because of COVID-19 vaccination complications, the Health Ministry said in April.
MOH said in June that an autopsy after the 72-year-old woman died showed there were no indications of an allergic reaction to the vaccine.
A 16-year-old boy also suffered a cardiac arrest six days after receiving his first dose. MOH said previously that he developed severe myocarditis that led to cardiac arrest.
The ministry said the boy trained with “very heavy weights that were above his body weight”.
“The myocarditis was likely a serious adverse event arising from the COVID-19 vaccine he received, which might have been aggravated by his strenuous lifting of weights and his high consumption of caffeine through energy drinks and supplements,” MOH said last month, adding that the boy was “recovering steadily”.
As of end-July, 9,403 reports of suspected adverse effects associated with the Pfizer-BioNTech and Moderna COVID-19 vaccines had been submitted in Singapore, HSA said last month.
These reports accounted for 0.12 per cent of the more than 7.5 million doses of mRNA COVID-19 vaccines administered in Singapore between Dec 30 last year and Jul 31 this year.
Of these reports, 389 – or 0.005 per cent of administered doses – were classified as serious adverse events.